Does norethisterone delay pregnancy?
14 March, 2005
I got married nearly 7months ago b”h. Before my wedding, I took norethisterone pills (Primolut Nor) for 3 weeks. I took 2-3 pills every day.
Before I got married my periods were quite regular, at a 5 week interval. My 1st period after we got married was after 47 days – naturally I thought I was pregnant. I took a pregnancy test and was utterly disappointed to see I was not. My next few periods were all at similar intervals.
I just got my period after 33 days which was quite a shock, but my husband pointed out that maybe the pills were in my system until now and 33 days used to be a normal length of time in between periods before I got married. Is it possible the norethisterone pill can delay pregnancy, as I did take quite a high dose? Thank you!
Mazal tov on your recent wedding!
The effects of Norethisterone can continue for a few months, potentially causing changes in the menstrual cycle. It does sound sounds as though the effects have now worn off, as you’ve returned to a roughly five-week interval.
It is normal for it to take up to one year for a young couple to conceive. If your cycle continues to be regular (around 5 weeks), you should consult your doctor if you do not become pregnant within a year. If you are over 35, or if your cycles revert to being very prolonged, or if you have other concerns, then you should consult sooner.
Down the road, you may also find it helpful to consult a Yoetzet Halacha Fertility Counselor. (This is a free service, details here.)
Please feel free to get back to us with any further questions.
This response was updated in October, 2020.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.